This little-known side effect of opioid use has a huge impact on patients.
When you break down the term hyperalgesia into its two components – hyper (a noticeable increase) and algesia (the body’s response to pain) – it explains what the condition is at its core: a noticeable, increase in the body’s response to pain. Opioid-induced hyperalgesia (OIH) is a state of heightened pain sensitization in people who use opioids to treat pain.
The concept of opioid-induced hyperalgesia is hard for many people to understand because although opioid medications are used to relieve pain, in some people who take them too frequently and for too long, these medications can actually increase the level of pain a person experiences. Scientists have conducted research to support and understand this health phenomenon.
Hyperalgesia is considered as a potential diagnosis in patients who use prescription opioids, but still report that their pain is not well controlled, not significantly improving or is progressively worsening. When these types of sensitivities to pain begin to develop, a patient becomes more sensitive to the original pain and new pains may start to appear. In addition, patients with hyperalgesia may feel more pain than the average person in response to any new injury or painful condition they may experience.
In people with hyperalgesia, the following may start to happen:
Prescription opioids include but are not limited to the following:
Typically, opioids reduce pain in patients by attaching to parts of nerves and other tissues in the body called opioid receptors. This will then decrease the amount of pain messages being sent to the brain. Local anesthetics tend to completely block these signals. Opioids also naturally occur in the body to help with pain. Many of the side effects seen with opioids occurs also secondary to opioid receptors.
However, opioids can at times produce the opposite reaction in the nervous system causing hyperactivation, which leads to an increase in the pain a person feels. This is seen more commonly seen with patients on higher doses of opioids for a longer period of time. Some research has found this experience can occur just after a few doses, although genetics may play a role in how quickly certain patients develop opioid-induced hyperalgesia.
Hyperalgesia is sometimes confused with tolerance. Tolerance is defined by a decreased effect of a specific medication over time or with repeated use. Because of this, some physicians and patients will believe that an increase in the dose of medication will help. But generally this helps for only a short period until the person becomes more tolerant and requires an even higher dose to get the desired pain relief. This can go on continually, with no end in sight. The big problem with this approach is that if the pain is worsening or not improving because of opioid-induced hyperalgesia (as opposed to simply tolerance), then increasing the dose will not make the pain any better and may even make it worse. Many times, both processes (hyperalgesia and tolerance) will occur together.
Physicians may suggest a patient diagnosed with opioid-induced hyperalgesia to gradually reduce their opioid regimen and possibly to completely taper off the medication entirely. The taper has to be done appropriately as increased pain can be a withdrawal symptom of opioid and may last days to a few weeks.
To help with pain relief during this period, non-opioid medications like NSAIDs, gabapentin, antidepressants and acetaminophen may be used. Frequently, a rotation to a different opioid such as methadone is done to help taper down to improve opioid-induced hyperalgesia.
Opioid-induced hyperalgesia is a less-recognized adverse effect of chronic opioid therapy. If opioids are not helping, if the pain is worsening or the pain is becoming more diffuse, a diagnosis of opioid-induced hyperalgesia should be considered. Long-term use of opioids leads to decreased pain tolerance and increased sensitivity to pain. Patients should speak with their physician about opioid-induced hyperalgesia and opioid tapering before changing any prescription regimen.
Vinnidhy H. Dave, DO
Pain Management Division, Hospital for Special Surgery